North Dakota, 2015

Damaging Wind in North Dakota, August 12, 2015

August 12, 2015 · NWS BIS · 1 event in 1 county or zone

An isolated thunderstorm developed near a surface trough in an area of elevated surface moisture over southwestern North Dakota. The thunderstorm became severe over Grant County and produced a wind gust of 72 mph near Heart Butte Dam.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated thunderstorm developed near a surface trough in an area of elevated surface moisture over southwestern North Dakota. The thunderstorm became severe over Grant County and produced a wind gust of 72 mph near Heart Butte Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 12, 1:23 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 12, 1:23 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
323 PM CDT WED AUG 12 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 228 PM CDT WED AUG 12 2015

THE MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD WILL BE EXCESSIVE
HEAT AND THUNDERSTORM CHANCES.

CURRENT SURFACE ANALYSIS INDICATES A SURFACE TROUGH EXTENDING FROM
MANITOBA SOUTHWEST INTO NORTHWEST NORTH DAKOTA. MUCH DRIER AIR
WITH DEWPOINTS IN THE UPPER 40S OVER FAR NORTHWEST NORTH DAKOTA
AND NORTHEAST MONTANA. AHEAD OF THE TROUGH MOISTURE POOLING HAS
RESULTED IN A BAND OF LOWER 70 DEWPOINTS FROM SOUTH CENTRAL INTO
NORTHEAST NORTH DAKOTA. SURFACE TEMPERATURES ARE IN THE 90S OVER
MOST OF THE FORECAST AREA...WITH A LARGE AREA OF UPPER 90S ALONG
AND WEST OF THE HIGHWAY 83 CORRIDOR.

APPARENT TEMPERATURES HAVE CLIMBED INTO THE LOWER 100S ACROSS
THE SOUTH CENTRAL INTO THE JAMES RIVER VALLEY. WILL ADD A MENTION
OF HEAT INDEX VALUES ABOVE 100 DEGREES THIS AFTERNOON. IT LOOKS
LIKE MAYBE A 3 HOUR PERIOD OR SO...THUS NO HEAT ADVISORY WILL BE
ISSUED.

UPPER LEVEL RIDGE REMAINS SITUATED OVER THE MONDAK AREA WITH A
SHORTWAVE IMPULSE RIDING DOWN THE RIDGE THROUGH SOUTHERN MANITOBA.
WE REMAIN VERY UNSTABLE ACROSS CENTRAL NORTH DAKOTA WITH ML CAPES
OVER 3000 J/KG AND DECENT BULK LAYER SHEAR. HOWEVER WE REMAIN
CAPPED UNDER THE WARM THERMAL RIDGE. LATEST ITERATIONS OF THE
RAP/HRRR HAVE INDICATED CONVECTION OVER THE FAR SOUTH CENTRAL AND
JAMES RIVER VALLEY FROM AROUND 5 TO 7 PM...BUT KEEP THE STRONGEST
CONVECTION ASSOCIATED WITH THE MANITOBA SHORTWAVE EAST OF THE
FORECAST AREA LATE THIS AFTERNOON AND THIS EVENING. WILL CERTAINLY
NEED TO MONITOR AS ANY THUNDERSTORM DEVELOPMENT COULD QUICKLY
BECOME STRONG TO SEVERE GIVEN THE VERY STRONG INSTABILITY. AS FAR
AS THE FORECAST...HAVE KEPT A SLIGHT CHANCE OVER THIS AREA THROUGH
MID EVENING.

TO THE WEST IT LOOKS LIKE THE RAP/HRRR ARE BRINGING IN CONVECTION
TOO EARLY AND ARE TOO WIDESPREAD WITH THIS CONVECTION. FORECAST
MODELS ARE FAIRLY CONSISTENT IN BRINGING AN AREA OF SHOWERS AND
ISOLATED THUNDERSTORMS INTO WESTERN NORTH DAKOTA TONIGHT AND
TRACKING SOUTHEAST...EXITING THE FAR SOUTH CENTRAL BY LATE
THURSDAY MORNING. THIS WAVE TRACKS BEHIND THE AFOREMENTIONED
SURFACE TROUGH SO THE LACK OF DEEP MOISTURE...COMBINED WITH THE
LACK OF SURFACE HEATING DUE TO THE TIMING...THE THREAT OF STRONGER
STORMS IS EXPECTED TO BE MINIMAL. THE ADDED CLOUD COVER SHOULD
KEEP TEMPERATURES A BIT LOWER MOST AREAS...BUT WE ARE STILL
LOOKING AT LOW TO MID 90S MOST AREAS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 228 PM CDT WED AUG 12 2015

THE LARGE AND PERSISTENT H500 RIDGE OVER THE CENTRAL US IS
FORECAST TO BREAK DOWN BY THE WEEKEND BY AN UPPER LEVEL LOW
CURRENTLY ACROSS THE EASTERN PACIFIC. THE LOW WILL RIDE UP AND
EVENTUALLY BEAT DOWN THE RIDGE BRINGING AN END TO OUR VERY WARM
WEATHER BY SUNDAY.

FOR THURSDAY NIGHT AND FRIDAY CONDITIONS WILL CONTINUE TO BE VERY
WARM WITH LOWS THURSDAY NIGHT IN THE MID TO UPPER 60S...AND HIGHS
FRIDAY FROM THE LOWER 90S FRONT THE TURTLE MOUNTAINS THROUGH THE
JAMES VALLEY...TO THE UPPER 90S IN THE WEST. SURFACE MOISTURE WILL
BE LIMITED BY THE RECENT LACK OF RAIN AND CURING VEGETATION AND AS A
RESULT SURFACE DEWPOINTS WILL NOT BE HIGH ENOUGH TO CREATE CRITICAL
HEAT INDEX VALUES.

AHEAD OF THE FRONT ON FRIDAY...GUSTY SOUTHERLY WINDS OF AROUND 20
MPH ARE EXPECTED. MINIMUM RELATIVE HUMIDITY OF AROUND 20 PERCENT
EXPECTED IN NORTHWESTERN NORTH DAKOTA. HOWEVER...FIRE MANAGERS HAVE
SAID THAT GRASSES ARE NOT CURED ENOUGH IN THE NORTHWEST FOR FIRE
WEATHER CONCERNS AS OF YET.

SOME FIRE WEATHER CONCERNS MAY POP UP IN THE SOUTHWEST ON SATURDAY
WITH GUSTY WEST WINDS OF 15 TO 20 MPH AND RELATIVE HUMIDITY OF 20 TO
25 PERCENT BEHIND THE COLD FRONT ON SATURDAY. THOSE CONDITIONS WOULD
STILL BE JUST BELOW RED FLAG CRITERIA FOR THE SOUTHWEST...WHERE FIRE
MANAGERS SAY THE GRASSES ARE CURING QUICKLY.

A CHANCE OF THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE FRONT FRIDAY
NIGHT IN THE WEST...AND OVER WESTERN AND CENTRAL NORTH DAKOTA
SATURDAY INTO SATURDAY NIGHT ON EITHER SIDE OF THE FRONT AS IT
PASSES THROUGH THE STATE.

BY SUNDAY MUCH COOLER AIR WILL FLOW IN WITH HIGH TEMPERATURES IN THE
70S TO AROUND 80. COOLER AND MORE PLEASANT WEATHER WILL REMAIN IN
PLACE MONDAY TROUGH WEDNESDAY WITH HIGHS MAINLY IN THE MID TO UPPER
70S. SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST WITH
CYCLONIC FLOW AND SHORTWAVE ENERGY MOVING THROUGH SOUTHERN CANADA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1230 PM CDT WED AUG 12 2015

VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD AT ALL TAF
SITES. VARIABLE WIND THROUGH THE PERIOD GENERALLY 10 KNOTS OR
LESS. THE EXCEPTION WILL BE AT KJMS THIS AFTERNOON WHERE A SOUTH
TO SOUTHWEST WIND MAY GUST TO 25 KNOTS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 228 PM CDT WED AUG 12 2015

VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD AT ALL TAF
SITES. VARIABLE WIND THROUGH THE PERIOD GENERALLY 10 KNOTS OR
LESS. THE EXCEPTION WILL BE AT KJMS THIS AFTERNOON WHERE A SOUTH
TO SOUTHWEST WIND MAY GUST TO 25 KNOTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...JV
AVIATION...TWH
Hazardous weather outlook, Aug 12, 1:39 PM MST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT WED AUG 12 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-130845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
339 PM CDT WED AUG 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES AROUND 100 DEGREES CAN BE EXPECTED THROUGH LATE
THIS AFTERNOON OVER MOST OF WESTERN AND CENTRAL NORTH DAKOTA.

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING. HOWEVER...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTHWEST AND SOUTH
CENTRAL ON THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT IN THE WEST...ACROSS
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY...AND IN THE CENTRAL ON
SATURDAY NIGHT.

THE CHANCE OF THUNDERSTORMS THEN RETURNS MONDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TWH/JV

In the hours before

Special weather statement, Aug 12, 2:36 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
336 PM MDT WED AUG 12 2015

NDZ041-042-122200-
HETTINGER-GRANT-
336 PM MDT WED AUG 12 2015

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHWESTERN GRANT AND
NORTHEASTERN HETTINGER COUNTIES...

AT 335 PM MDT...A LINE OF DEVELOPING THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HEART BUTTE DAM TO 17 MILES NORTHWEST OF NEW
LEIPZIG...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HEART BUTTE DAM.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4659 10225 4663 10218 4663 10210 4668 10209
      4661 10157 4639 10201
TIME...MOT...LOC 2135Z 277DEG 20KT 4663 10180 4659 10212

AYD
Local storm report, Aug 12, 3:22 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
522 PM CDT WED AUG 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     HEART BUTTE DAM         46.59N 101.81W
08/12/2015  E55 MPH          GRANT              ND   TRAINED SPOTTER

            SMALL BRANCHES BLOWN DOWN. VERY HEAVY RAIN AND DIME
            SIZE HAIL.

&&

SCHECK

The radar

The Bismarck radar (KBIS), 82 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
August 12, 3:26 PM MST to 3:29 PM MST
Where
Grant County, 13.85 mi N of Elgin Muni Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.600, -101.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595730.